Hail, Polk
- When
- July 13, 5:25 PM CST to 5:30 PM CST
- Where
- Polk County, 2.88 mi ENE of Winger
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.540, -95.920
Public reports quarter sized hail 3 miles east of Winger.
Moderate to strong instability combined with sufficient shear and several shortwave troughs created chances for strong to severe storms. Hail, wind gusts, and reported tornadoes occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Moderate to strong instability combined with sufficient shear and several shortwave troughs created chances for strong to severe storms. Hail, wind gusts, and reported tornadoes occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 5:05 PM CST, 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND Issued by National Weather Service Dodge City KS 605 PM CDT Sat Jul 13 2024 .KEY MESSAGES... - Ongoing heat impacts will continue through early evening today. Impacts will be highest for heat sensitive or vulnerable groups and anyone without effective cooling or hydration. - There is a level 2 out of 5 risk for severe thunderstorms across northwest Minnesota and southeast North Dakota. A level 1 out of 5 risk exists in northeastern North Dakota. - There is a level 2 out of 5 risk for severe thunderstorms Sunday night into Monday morning. && .DISCUSSION... Issued at 341 PM CDT Sat Jul 13 2024 ...Synopsis... The large scale pattern will continue to feature mid/upper ridging continuing over southwest US/Great Basin, while westerly flow in the Northern Plains transitions to north-northwest flow behind a mid/upper trough later Sunday night into Monday. The shift in flow will bring much cooler (mild) temperatures back to the region, while overall precipitation chances diminishing as drier/more stable air moves in place. There could still be some fast moving waves in that type of pattern but consensus shows very low potential for wetting precipitation after Monday. ...Severe weather potential today and tonight... Forcing mechanisms that could help initiate convection will continue to be the biggest question which reflects the large spread in CAMs coverage through this evening, lowering confidence in location of impacts at any one location. Current features of interest are weak low pressure near southeast ND, several older outflow boundaries in MN and a well defined frontal zone (cold front)/theta-e axis to our northwest where much more agitated CU has been in place and farther north in Canada several supercells have developed. If initiation takes place the environment features high CAPE, high moisture. THere are reasonable amounts of effective and 0-3km shear (30-35kt), and this would support severe organization and the potential for supercells. Cold pool interactions would likely be necessary for higher coverage/clustering and wet microbursts and large hail may remain the primary threats though there are areas where low level veering could support a limited tornado threat. It is an event that could end up with isolated or very little in the way of severe convection, or scattered/higher impact severe impacts and ultimately we will need to monitor trends through the evening. By later tonight an MCS may track to our southwest, but there is much more consistency on this remaining southwest of our CWA now (a few outliers show it near southeast ND during the 3-6am period but these were older runs. ...Severe weather potential Sunday afternoon into Monday morning... Unlike today, we actually have a period of organized forcing to track as a mid/upper low and stronger cold front drop south into the region out of Canada Sunday evening into Monday morning, with much higher shear but not as extreme instability. The combination should support the potential for supercells or clusters/MCS development. As drier/more stable air quickly filters into the region behind the front the severe threat may actually diminish based on latest guidance as the frontal zone scours out our CWA. There could still be a window for ongoing severe weather during the Monday morning hours if the cold front is a bit slower in our east-southeast. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 551 PM CDT Sat Jul 13 2024 As a shortwave trough moves through the FGF CWA, thunderstorm development is expected, especially along the cold front the MN/ND border, potentially impacting FAR and BJI TAF sites between 1Z-4Z. Uncertainty in exact coverage and location remains. VFR conditions are expected to prevail for all terminals, but brief MVFR and IFR conditions are possible as a result of these thunderstorms. After this storm system moves through, winds are expected to be light and variable through the rest of the TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...DJR AVIATION...KBJ
Hazardous Weather Outlook National Weather Service Grand Forks ND 750 AM CDT Sat Jul 13 2024 MNZ001-004>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016- 024-026>029-054-141300- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-East Otter Tail-Wadena-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Western Walsh- 750 AM CDT Sat Jul 13 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms today into tonight. The main hazards will be hail to 2 inches, 70 mph wind gusts. Tornado is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday...Level 2 out of 5 Severe Thunderstorm Risk for strong winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ002-003-029-030-040-NDZ030-038-039-049-052-053-141300- Norman-Clay-Wilkin-West Otter Tail-Grant-Traill-Barnes-Cass- Ransom-Sargent-Richland- 750 AM CDT Sat Jul 13 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A heat advisory is also in effect for this afternoon with heat indicies expected to crest 100 degrees. There is a level 2 out of 5 risk for severe thunderstorms today into tonight. The main hazards will be hail to 2 inches, 70 mph wind gusts. Tornado is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday...Level 2 out of 5 Severe Thunderstorm Risk for strong winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
Special Weather Statement
National Weather Service Grand Forks ND
606 PM CDT Sat Jul 13 2024
MNZ006-132345-
Lake Of The Woods MN-
606 PM CDT Sat Jul 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAKE OF THE WOODS
COUNTY THROUGH 645 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Arnesen, or 32 miles northeast of Roseau, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arnesen, Lude, Birch Beach, Oak Island, Long Point, and Flag Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Minnesota.
&&
LAT...LON 4933 9486 4932 9481 4929 9482 4918 9479
4912 9477 4909 9475 4891 9469 4890 9509
4892 9509 4890 9512 4890 9519 4900 9523
4900 9515 4929 9515 4936 9492
TIME...MOT...LOC 2305Z 257DEG 19KT 4908 9515
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThomasThe Fargo/Grand Forks radar (KMVX), 105 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
5 hail, 5 thunderstorm wind. Local standard time, as filed.
Public reports quarter sized hail 3 miles east of Winger.
Roof taken off a shed near Felton. Time estimated from radar.
Tree damage in the town of Pelican Rapids, time estimated from radar.
Trained Spotter reports quarter sized hail.
Multiple trees down near Pelican Rapids, power outages as well.
Trained spotter reports quarter sized hail in Ottertail, MN.
Broadcast Media relays report of quarter sized hail in Fergus Falls.
An mPING report of quarter sized hail in Ottertail.
An mPING report of trees uprooted and snapped from 1 west Ottertail.
Broadcast Media relays a report of large trees blown down 1 mile east of Almora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194367, 1194373, 1194374, 1194368, 1194375, 1194370, 1194371, 1194372, 1194376, 1194378.